December 5, 2001
"In the presence of garlic supplements, blood concentrations of saquinavir decreased by about 50 percent among our study participants," explains the study's senior co-author Judith Falloon, M.D., an AIDS clinical researcher at the National Institute of Allergy and Infectious Diseases (NIAID). "We saw a definite, prolonged interaction. The clear implication is that doctors and patients should be cautious about using garlic supplements during HIV therapy," she says.
For the first three days of the study, nine healthy, HIV-negative volunteers received doses of saquinavir, part of a class of drugs called protease inhibitors that are effective at slowing the progression of HIV infection. The research team drew samples from the volunteers' blood to measure their baseline levels of the amount of saquinavir in the bloodstream.
Next, the volunteers took garlic caplets twice daily for three weeks. When the researchers again analyzed blood samples, the average overall levels of saquinavir had decreased 51 percent, and the average maximum concentrations had fallen 54 percent.
Even after a ten-day "wash-out" period with no garlic supplements, when the volunteers again used only the protease inhibitor for three days, their blood levels of saquinavir still averaged about 35 percent lower than the expected baseline amount.
The research paper's lead author was Stephen C. Piscitelli, Pharm D., formerly with the NIH Clinical Center Pharmacy Department and now the Associate Director of Clinical Pharmacology at Tibotec-Virco. Noting that some dietary supplements can cause detrimental interactions with medications, Dr. Piscitelli and his colleagues set out to investigate the effects of a number of herbal therapies. As Dr. Falloon explains, "We set out to learn more about these alternative medicine products because there simply was not a lot of clinical data available on them." In their first study, the team found a potentially dangerous interaction between the herbal remedy St. John's wort and the protease inhibitor indinavir.
Garlic became the next focus because of its reputation as a natural cholesterol fighter, which has made it particularly popular for patients whose cholesterol levels have risen due to a side effect from HIV medications. The research team also suspected a strong possibility of a drug interaction because both garlic and protease inhibitors share the same pathway into the body, a metabolic route known as the CYP450 enzyme system. Exactly how garlic supplements disrupt the uptake of saquinavir is still unclear.
Other questions remain as well, says Dr. Falloon. Usually, doctors prescribe saquinavir to be taken together with several anti-HIV drugs, and it is unknown how garlic supplements would affect such a combined drug regimen. "More research is needed in this area, but it's clear from this study that any patient using saquinavir as the sole protease inhibitor should avoid using garlic supplements," says Dr. Falloon.